Alert archive / Montana / Winter Storm Warnings in 2011
Winter Storm Warning 13, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at May 8, 2011, 3:40 AM MDT for 5 counties in Montana. It took effect at May 9, 2011, 12:00 AM MDT. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2011, 3:40 AM MDT (09:40 UTC)
- In effect from
- May 9, 2011, 12:00 AM MDT
- Expired
- May 10, 2011, 5:57 PM MDT
- In force
- 42 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 89 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2881 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138 WWUS45 KBYZ 080940 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 340 AM MDT SUN MAY 8 2011 .A STRONG STORM SYSTEM WILL MOVE SLOWLY ACROSS THE AREA TODAY THROUGH TUESDAY AND WILL BRING SIGNIFICANT SNOWFALL TO THE BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS LATE NIGHT THROUGH TUESDAY AFTERNOON. MTZ067-068-082145- /O.UPG.KBYZ.WS.A.0010.110509T0000Z-110511T0000Z/ /O.NEW.KBYZ.WS.W.0013.110509T0600Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 340 AM MDT SUN MAY 8 2011 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY. * TIME: PERIODS OF HEAVY SNOW WILL DEVELOP LATE TONIGHT AND WILL CONTINUE THROUGH TUESDAY. THE SNOW WILL TAPER OFF BY LATE TUESDAY AFTERNOON. * SNOW ACCUMULATION: ONE TO TWO FEET OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. SOUTH-FACING SLOPES WILL BE FAVORED THROUGH MONDAY MORNING. NORTH AND EAST FACING SLOPES WILL RECEIVE THE HEAVIEST ACCUMULATIONS STARTING MONDAY NIGHT. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ HTTP://WEATHER.GOV/BILLINGS
9 follow-up statements
459 WWUS45 KBYZ 081600 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1000 AM MDT SUN MAY 8 2011 .A STRONG STORM SYSTEM WILL MOVE SLOWLY ACROSS THE AREA TODAY THROUGH TUESDAY AND WILL BRING SIGNIFICANT SNOWFALL TO THE BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS LATE NIGHT THROUGH TUESDAY AFTERNOON. MTZ067-068-090400- /O.CON.KBYZ.WS.W.0013.110509T0600Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 1000 AM MDT SUN MAY 8 2011 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY. * TIME: PERIODS OF HEAVY SNOW WILL DEVELOP LATE TONIGHT AND WILL CONTINUE THROUGH TUESDAY. THE SNOW WILL TAPER OFF BY LATE TUESDAY AFTERNOON. * SNOW ACCUMULATION: ONE TO TWO FEET OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. SOUTH-FACING SLOPES WILL BE FAVORED THROUGH MONDAY MORNING. NORTH AND EAST FACING SLOPES WILL RECEIVE THE HEAVIEST ACCUMULATIONS STARTING MONDAY NIGHT. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ HTTP://WEATHER.GOV/BILLINGS
761 WWUS45 KBYZ 082147 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 347 PM MDT SUN MAY 8 2011 MTZ067-068-091000- /O.CON.KBYZ.WS.W.0013.110509T0600Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 347 PM MDT SUN MAY 8 2011 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY. * TIME: PERIODS OF HEAVY SNOW WILL DEVELOP LATE TONIGHT AND WILL CONTINUE THROUGH TUESDAY. THE SNOW WILL TAPER OFF BY LATE TUESDAY AFTERNOON. * SNOW ACCUMULATION: ONE TO TWO FEET OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. SOUTH-FACING SLOPES WILL BE FAVORED THROUGH MONDAY MORNING. NORTH AND EAST FACING SLOPES WILL RECEIVE THE HEAVIEST ACCUMULATIONS STARTING MONDAY NIGHT. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WYZ098-091000- /O.NEW.KBYZ.WS.A.0011.110510T0000Z-110511T1200Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 347 PM MDT SUN MAY 8 2011 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT. * TIMING: HEAVY SNOW IS EXPECTED TO DEVELOP MONDAY EVENING AND CONTINUE THROUGH TUESDAY NIGHT. SNOW WILL TAPER OFF EARLY WEDNESDAY MORNING. * SNOW ACCUMULATION: 12 TO 18 INCHES OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. THIS INCLUDES HIGHWAY 14 THROUGH BURGESS JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH IS ISSUED WHEN SEVERE WINTER WEATHER IS POSSIBLE BUT NOT IMMINENT. AT THIS TIME THERE IS A POTENTIAL FOR SIGNIFICANT SNOW. FUTURE DRIVING AND WALKING CONDITIONS MAY BECOME HAZARDOUS SO IT IS IMPORTANT TO MONITOR THE LATEST FORECASTS. && $$ HTTP://WEATHER.GOV/BILLINGS
790 WWUS45 KBYZ 090923 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 323 AM MDT MON MAY 9 2011 MTZ067-068-092130- /O.CON.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 323 AM MDT MON MAY 9 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY. * TIME: PERIODS OF HEAVY SNOW WILL CONTINUE TODAY THROUGH TUESDAY. THE SNOW WILL TAPER OFF BY LATE TUESDAY AFTERNOON. * SNOW ACCUMULATION: ONE TO TWO FEET OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. SOUTH-FACING SLOPES WILL BE FAVORED THROUGH THIS MORNING. NORTH AND EAST FACING SLOPES WILL RECEIVE THE HEAVIEST ACCUMULATIONS STARTING TONIGHT. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WYZ098-092130- /O.CON.KBYZ.WS.A.0011.110510T0000Z-110511T1200Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 323 AM MDT MON MAY 9 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TUESDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TUESDAY NIGHT. * TIMING: HEAVY SNOW IS EXPECTED TO DEVELOP TONIGHT AND CONTINUE THROUGH TUESDAY NIGHT. SNOW WILL TAPER OFF EARLY WEDNESDAY MORNING. * SNOW ACCUMULATION: 12 TO 18 INCHES OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. THIS INCLUDES HIGHWAY 14 THROUGH BURGESS JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH IS ISSUED WHEN SEVERE WINTER WEATHER IS POSSIBLE BUT NOT IMMINENT. AT THIS TIME THERE IS A POTENTIAL FOR SIGNIFICANT SNOW. FUTURE DRIVING AND WALKING CONDITIONS MAY BECOME HAZARDOUS SO IT IS IMPORTANT TO MONITOR THE LATEST FORECASTS. && $$ HTTP://WEATHER.GOV/BILLINGS
726 WWUS45 KBYZ 091625 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1025 AM MDT MON MAY 9 2011 MTZ067-068-100430- /O.CON.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 1025 AM MDT MON MAY 9 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY. * TIME: SNOTELS AROUND 8000 FT ARE STARTING TO REPORT SNOWFALL. PERIODS OF HEAVY SNOW WILL CONTINUE TODAY THROUGH TUESDAY. THE SNOW WILL TAPER OFF BY LATE TUESDAY AFTERNOON. * SNOW ACCUMULATION: ONE TO TWO FEET OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. SOUTH-FACING SLOPES WILL BE FAVORED THROUGH THIS AFTERNOON. NORTH AND EAST FACING SLOPES WILL RECEIVE THE HEAVIEST ACCUMULATIONS STARTING TONIGHT. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WYZ098-100430- /O.CON.KBYZ.WS.A.0011.110510T0000Z-110511T1200Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 1025 AM MDT MON MAY 9 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH LATE TUESDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH LATE TUESDAY NIGHT. * TIMING: HEAVY SNOW IS EXPECTED TO DEVELOP TONIGHT AND CONTINUE THROUGH TUESDAY NIGHT. SNOW WILL TAPER OFF EARLY WEDNESDAY MORNING. * SNOW ACCUMULATION: 12 TO 18 INCHES OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. THIS INCLUDES HIGHWAY 14 THROUGH BURGESS JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH IS ISSUED WHEN SEVERE WINTER WEATHER IS POSSIBLE BUT NOT IMMINENT. AT THIS TIME THERE IS A POTENTIAL FOR SIGNIFICANT SNOW. FUTURE DRIVING AND WALKING CONDITIONS MAY BECOME HAZARDOUS SO IT IS IMPORTANT TO MONITOR THE LATEST FORECASTS. && $$ HTTP://WEATHER.GOV/BILLINGS
251 WWUS45 KBYZ 092133 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 333 PM MDT MON MAY 9 2011 MTZ067-068-101015- /O.CON.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 333 PM MDT MON MAY 9 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY. * TIME: ACCUMULATING SNOW WILL DEVELOP TONIGHT THROUGH TUESDAY MORNING. SNOW WILL BEGIN TAPERING OFF TUESDAY AFTERNOON. * SNOW ACCUMULATION: 12 TO 18 INCHES OF SNOW ARE EXPECTED. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WYZ098-101015- /O.UPG.KBYZ.WS.A.0011.110510T0000Z-110511T1200Z/ /O.NEW.KBYZ.WW.Y.0030.110510T0000Z-110511T0600Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 333 PM MDT MON MAY 9 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY NIGHT. * TIMING: ACCUMULATING SNOW WILL DEVELOP TONIGHT AND CONTINUE THROUGH TUESDAY NIGHT. SNOW WILL TAPER OFF BY EARLY WEDNESDAY MORNING. * SNOW ACCUMULATION: 8 TO 12 INCHES OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. THIS INCLUDES HIGHWAY 14 THROUGH BURGESS JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ HTTP://WEATHER.GOV/BILLINGS
435 WWUS45 KBYZ 100347 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 947 PM MDT MON MAY 9 2011 MTZ067-068-101600- /O.CON.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 947 PM MDT MON MAY 9 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY. * TIME: ACCUMULATING SNOW WILL DEVELOP TONIGHT THROUGH TUESDAY MORNING. SNOW WILL BEGIN TAPERING OFF TUESDAY AFTERNOON. * SNOW ACCUMULATION: 12 TO 18 INCHES OF SNOW ARE EXPECTED. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WYZ098-101600- /O.CON.KBYZ.WW.Y.0030.000000T0000Z-110511T0600Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 947 PM MDT MON MAY 9 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY NIGHT... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY NIGHT. * TIMING: ACCUMULATING SNOW WILL DEVELOP TONIGHT AND CONTINUE THROUGH TUESDAY NIGHT. SNOW WILL TAPER OFF BY EARLY WEDNESDAY MORNING. * SNOW ACCUMULATION: 8 TO 12 INCHES OF SNOW WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. THIS INCLUDES HIGHWAY 14 THROUGH BURGESS JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ HTTP://WEATHER.GOV/BILLINGS
318 WWUS45 KBYZ 100946 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 346 AM MDT TUE MAY 10 2011 MTZ067-068-102200- /O.CON.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 346 AM MDT TUE MAY 10 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * TIME: ACCUMULATING SNOW WILL CONTINUE THROUGH THE MORNING. SNOW WILL BEGIN TAPERING OFF THIS AFTERNOON. * SNOW ACCUMULATION: 12 TO 18 INCHES OF SNOW IS EXPECTED. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE MOUNTAINS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WYZ098-102200- /O.CON.KBYZ.WW.Y.0030.000000T0000Z-110511T0600Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 346 AM MDT TUE MAY 10 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * TIMING: ACCUMULATING SNOW WILL CONTINUE TODAY THROUGH TONIGHT. SNOW WILL TAPER OFF BY EARLY WEDNESDAY MORNING. * SNOW ACCUMULATION: 6 TO 10 INCHES WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. THIS INCLUDES HIGHWAY 14 THROUGH BURGESS JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ HTTP://WEATHER.GOV/BILLINGS
735 WWUS45 KBYZ 102154 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 354 PM MDT TUE MAY 10 2011 MTZ068-102300- /O.CAN.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ CRAZY MOUNTAINS- 354 PM MDT TUE MAY 10 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WINTER STORM WARNING. SNOWFALL OVER THE HIGHER ELEVATIONS WILL BE LIMITED THE REMAINDER OF THE DAY AND THEREFORE THE WINTER STORM WARNING HAS BEEN CANCELLED. $$ MTZ067-110000- /O.CON.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 354 PM MDT TUE MAY 10 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * TIME: PERIODS OF HEAVY SNOW WILL CONTINUE OVER NORTH AND EAST FACING SLOPES LATE THIS AFTERNOON BEFORE TAPERING OFF THIS EVENING. * SNOW ACCUMULATION: 10 TO 15 INCHES OF TOTAL SNOWFALL IS EXPECTED ALONG NORTH AND EAST FACING SLOPES. * IMPACTS: PEOPLE PLANNING ACTIVITIES IN THE HIGH COUNTRY SHOULD BE PREPARED FOR HEAVY SNOW...REDUCED VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WYZ098-110600- /O.CON.KBYZ.WW.Y.0030.000000T0000Z-110511T0600Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 354 PM MDT TUE MAY 10 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * TIMING: ACCUMULATING SNOW WILL CONTINUE THROUGH THIS EVENING. SNOW WILL TAPER OFF BY MIDNIGHT. * SNOW ACCUMULATION: TOTAL SNOWFALL OF 5 TO 8 INCHES CAN BE EXPECTED ALONG EAST AND NORTH FACING SLOPES. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR REDUCED VISIBILITIES AND WINTER DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ HTTP://WEATHER.GOV/BILLINGS
222 WWUS45 KBYZ 102357 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 557 PM MDT TUE MAY 10 2011 MTZ067-110100- /O.CAN.KBYZ.WS.W.0013.000000T0000Z-110511T0000Z/ ABSAROKA/BEARTOOTH MOUNTAINS- INCLUDING THE LOCATIONS OF...COOKE CITY 557 PM MDT TUE MAY 10 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WINTER STORM WARNING. SNOWFALL OVER THE AREA WILL CONTINUE TO DECREASE THIS EVENING. ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE MINOR. THEREFORE...THE WINTER STORM WARNING HAS BEEN CANCELLED. $$ WYZ098-110600- /O.CON.KBYZ.WW.Y.0030.000000T0000Z-110511T0600Z/ NORTHEAST BIG HORN MOUNTAINS- INCLUDING THE LOCATIONS OF...BURGESS JCT 557 PM MDT TUE MAY 10 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * TIMING: ACCUMULATING SNOW WILL CONTINUE THROUGH THIS EVENING. SNOW WILL TAPER OFF BY MIDNIGHT. * SNOW ACCUMULATION: TOTAL SNOWFALL OF 5 TO 8 INCHES CAN BE EXPECTED ALONG EAST AND NORTH FACING SLOPES. * IMPACTS: PEOPLE PLANNING TRAVEL THROUGH THE BIG HORNS NEED TO BE PREPARED FOR REDUCED VISIBILITIES AND WINTER DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ HTTP://WEATHER.GOV/BILLINGS HOOLEY
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at May 8, 3:33 AM MDT, 7 minutes earlier.
Area forecast discussion, May 8, 3:33 AM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
333 AM MDT SUN MAY 8 2011
.SHORT TERM...VALID FOR TDY AND MON...
SHORT RANGE MODELS REMAINED IN CLOSE AGREEMENT WITH DEEP UPPER
TROUGH DIGGING ALONG THE PACIFIC NORTHWEST COAST. UPPER FLOW IS
BACKING TO THE SOUTHWEST IN RESPONSE TO THE DIGGING TROUGH AND IS
INCREASING DIFLUENT FLOW OVER THE AREA. AMPLE MOISTURE FLOWING
INTO THE REGION AS BOTH PACIFIC MOISTURE AND GULF OF MEXICO
MOISTURE WILL BE ENTRAINED INTO THIS SYSTEM. MODELS CONTINUE TO
GENERATE QPF VALUES IN EXCESS OF AN INCH FOR TODAY THROUGH
TUESDAY FROM KLVM TO KBIL. TOTAL QPF AMOUNTS OF 3 TO 5 INCHES
COULD BE POSSIBLE OVER SOUTHEAST MONTANA BY TUESDAY.
BIGGEST FORECAST CHALLENGE IS SNOW POTENTIAL OVER THE
BEARTOOTH/ABSAROKA MOUNTAINS AND ALSO THE CRAZY MOUNTAINS. MODELS
INDICATE DYNAMIC COOLING ALOFT WILL NOT MOVE INTO THE MOUNTAINS
UNTIL 06Z TONIGHT. DYNAMIC COOLING WILL CAUSE THE RAIN TO CHANGE
OVER TO ALL SNOW WHICH WILL CONTINUE THROUGH TUESDAY. ONE TO TWO
FEET OF SNOW IS EXPECTED OVER THE HIGHER ELEVATIONS WITH A MIX OF
RAIN AND SNOW ALONG THE ADJACENT FOOTHILLS. HAVE GONE AHEAD AND
ISSUED A WINTER STORM WARNING FOR THE MOUNTAINS ABOVE RED LODGE
AND COOKE CITY STARTING AT 06Z TONIGHT AND RUNNING IT THROUGH LATE
TUESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE PLAINS TODAY AND
WILL CONTINUE INTO THE EVENING. RAIN WILL BECOME HEAVY OVER THE
LOWER ELEVATIONS ON MONDAY AS THE UPPER LOW NEAR THE 4 CORNERS
WILL LIFT NORTHEAST AND CLOSE OFF OVER NORTHEAST WYOMING. LARGE
DEFORMATION ZONES SETTING UP ACROSS THE PLAINS WITH UPPER LOW
WRAPPING PRECIPITATION INTO THE AREA. MODELS DEPICTING VERY DEEP
UPSLOPE FLOW ALONG WITH STRONG ISENTROPIC LIFT ACROSS THE REGION.
HAVE GONE WITH CATEGORICAL POPS FOR THE ENTIRE FORECAST AREA
FOR TONIGHT THROUGH MONDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL TODAY AND RUN ABOUT 10
TO 15 DEGREES BELOW NORMAL ON MONDAY DUE TO CLOUDS AND
PRECIPITATION. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
THE STRONG SPRING STORM SYSTEM REMAINS ON TRACK...IMPACTING THE
REGION THROUGH BEGINNING OF THE EXTENDED PERIOD. MOST RECENT
MODELS STILL DIFFER ON EXACT TRACK OF TROF AND DEVELOPING
LOW...BUT DO NOW AGREE ON DEVELOPMENT OF A MAIN UPPER LOW WITHIN
THE TROF THAT TRACKS NORTH THROUGH THE REGION.
CONTINUED WITH INHERITED HIGH POPS FOR TUESDAY INTO WEDNESDAY
MORNING. SYSTEM CONTINUES TO LOOK LIKE IT WILL A VERY SIGNIFICANT
PRECIP PRODUCER. PRECIP SHOULD BE MAINLY IN THE FORM OF RAIN
ACROSS THE REGION...WITH THE EXCEPTION OF AREAS ABOVE ~7500 FT. DID
TAPER POPS OFF IN THE WEST A BIT MORE QUICKLY ON WEDNESDAY THAN
PREVIOUSLY ADVERTISED...BUT APPEARS THAT THE SYSTEM GETS A BIT
MORE OF A PUSH EASTWARD AS RIDGE BUILDS INTO THE REGION. RIDGE
APPEARS TO DOMINATE THE REMAINDER OF THE PERIOD...SO PARED BACK
CLIMO POPS THAT CARRIED LATE IN THE EXTENDED. KEPT SLIGHT POPS IN
THE HIGH TERRAIN...AS LOOKS LIKE COULD GET SHORTWAVES RADIATING
OFF THE PACIFIC LOW AND INTO THE HIGH TERRAIN. DID CARRY CLIMO
POPS IN NEW GRIDS ADDED FOR SUNDAY AND MONDAY...AS NEXT STRONG
PACIFIC LOW PRESSURE SYSTEM IS POISED TO PUSH ONSHORE.
AS FOR TEMPS THROUGH THE PERIOD...THE NEW MODEL RUN LOOK LIKE THEY
ARE TRENDING TEMPS UPWARD THROUGH MUCH OF THE PERIOD. RAISED TEMPS
SLIGHTLY THROUGHOUT THE BULK OF THE PERIOD...WITH MOST SIGNIFICANT
INCREASES FOR TUESDAY AND WEDNESDAY. COLD AIR APPEARS LESS
POTENT ON TUESDAY...AND QUICK PUSH OF THE SYSTEM EASTWARD SHOULD
ALLOW FOR MORE RAPID WARMUP ON WEDNESDAY. GILSTAD
&&
.AVIATION...
A FEW SHOWERS REMAIN ACTIVE THIS MORNING...MAINLY AROUND KSHR.
SHOWERS ARE EXPECTED TO BE COME MORE WIDESPREAD AND DEVELOP INTO
WIDESPREAD RAIN THROUGH THE DAY TODAY...WHICH WILL BRING MVFR TO
IFR CONDITIONS TO THE MUCH OF THE REGION...MAINLY WEST OF KMLS.
HIGHER PORTIONS OF THE MOUNTAINS ARE EXPECTED TO SEE SNOW AND
OBSCURED CONDITIONS THROUGHOUT TODAY. PRECIPITATION AND REDUCED
FLIGHT CONDITIONS ARE EXPECTED ACROSS ALL ROUTES THROUGH TUESDAY
NIGHT. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 057 043/050 038/049 035/059 037/066 043/069 044/070
7/W 99/R 99/O 62/O 11/U 11/U 22/W
LVM 054 038/047 034/048 030/058 032/066 038/069 040/069
7/W 99/R 88/O 51/B 11/U 12/W 22/W
HDN 065 045/055 040/049 036/058 037/068 042/072 043/073
6/T 88/R 99/R 72/O 11/U 11/U 22/W
MLS 065 047/056 041/046 036/053 037/063 041/067 042/068
5/T 88/R 99/R 72/O 11/U 11/U 22/W
4BQ 067 046/059 041/049 036/053 036/064 040/067 041/068
5/T 87/T 99/R 82/O 11/U 11/U 11/B
BHK 066 046/058 040/046 035/050 036/060 040/064 041/066
4/T 87/T 99/R 83/O 11/U 11/U 11/B
SHR 064 043/053 040/044 031/054 033/064 038/068 039/068
6/T 87/T 89/O 82/O 11/U 12/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MDT TUESDAY FOR ZONES 67-68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 7, 3:49 PM MDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 349 PM MDT SAT MAY 7 2011 MTZ028>042-056>058-063>068-WYZ098-099-082200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 349 PM MDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL EXISTS FOR A STRONG AND SLOW MOVING STORM SYSTEM TO BRING A PERIOD OF SIGNIFICANT PRECIPITATION TO THE REGION FROM SUNDAY THROUGH TUESDAY OF NEXT WEEK. HEAVY SNOW WILL BE POSSIBLE OVER LOCAL MOUNTAIN RANGES. FOOTHILLS LOCATIONS MAY ALSO SEE ACCUMULATING SNOW DURING THIS TIME. LOCATIONS ACROSS THE PLAINS WILL SEE RAIN OR PERIODS OF A RAIN AND SNOW MIX. IF HEAVY PRECIPITATION OCCURS...AREA RIVERS AND STREAMS MAY SEE SIGNIFICANT RISES. PEOPLE LIVING NEAR OR PLANNING ACTIVITIES ON AREA WATERWAYS SHOULD BE ALERT TO CHANGING RIVER LEVELS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.